Lipitor

Discussion of statins (Lipitor, Zocor, etc.) in the treatment of MS.

Lipitor

Postby bromley » Fri Mar 17, 2006 2:18 pm

The following news of a trial of copaxone and lipitor was posted on the general discussion thread.

http://c.moreover.com/click/here.pl?j489237112&w=464753

I know that human trials are on-going. I have an appointment with my neurologist next Wednesday and will ask about Lipitor (I am taking Rebif). I am going to ask him what are the reasons for not starting Lipitor. He tends to be very evidence-based and will say that there haven't been any trials data for humans. But I will say that it would very disappointing to find out in 2,3,4 years time that adding a statin is beneficial, given that I could start now with little risk.

Ian
User avatar
bromley
Family Elder
 
Posts: 1889
Joined: Fri Sep 10, 2004 3:00 pm

Advertisement

Postby CureOrBust » Fri Mar 17, 2006 2:58 pm

I know that i am only a trial of one, and the results are far from decisive, however:

I started simvastatin (80mg) while on rebif. I didnt notice any difference adding the statin made.

I reacted VERY badly to rebif, to cut a long story short, i stopped using rebif. At that point in time I was only on the statin. I had suffered a major relapse not long prior to quiting the rebif, so a number of my symptoms were at their worst ever. However, once i quit rebif and was on the statin only, I cant say that I have EVER felt my symtoms fade so quickly. It appeared that the rebif (in MY case) somehow appeared to stop the statin doing whatever it does (ON ME), if it does anything...

I have recently just switched from 80mg simvastatin to 40mg lipitor and I have again noticed some DEFINITE fading of symtoms (I have also upped my curcumin intake).

I am by NO means trying to get you to stop the rebif, just letting you know my personal experience with a statin and rebif. Remember I reacted VERY badly to rebif. Also, my history showed that high doses of prednisone usually turned a relapse around to some point (ie anti-inflamitory).

The main two things against statins that I know of are liver damage and some kind of muscle wastage (in very rare cases). As opposed to brain damage, i think the benefits out-weigh the possible health costs. And you can have your liver checked with regular bloodtests.

Good luck, and if your dr is hesitant about prescribing a statin, point out to him that in the UK it is now available over the counter without a prescription (i think, in 10mg doses).
User avatar
CureOrBust
Family Elder
 
Posts: 2871
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby bromley » Sat Mar 18, 2006 3:07 am

Many thanks. It's strange how different medicines affect people differently. I've had very little reaction to the Rebif, which has surprised the MS nurse. Like you I've responded well to steroids for the two episodes I've had to date. But the neuro warned that using them too frequently could lead to osteoporosis (there's always a nice side effect with MS treatments).

The liver issue isn't really a concern, they can replace it but they can't replace my brain!

In terms of the UK policy on steroids it's not that easy. I met Raven who is the same age as me (41) and he had asked for statins from a chemist but was told that he was under 50 and slim so no can do.

Ian
User avatar
bromley
Family Elder
 
Posts: 1889
Joined: Fri Sep 10, 2004 3:00 pm

Postby CureOrBust » Sat Mar 18, 2006 4:27 am

bromley wrote:I've had very little reaction to the Rebif, which has surprised the MS nurse.

When I started rebif i was comming off a LONG pulse of prednisone, and i didnt have any reactions to rebif (apart from slight injection site). but once i was off prednisone, boy did the rebif & me argue.

bromley wrote:But the neuro warned that using them too frequently could lead to osteoporosis

I had been using prednisone on and off over 10 years. A DEXA (used to accurately measure bone density) showed my bone density was well below one deviation of average for my age. I was put on a medication called Fosamax (used by old women with osteo) and one year later i was only marginally below average. The only common side effect with fosamax is heartburn. I never suffered, and its a single pill each week on an empty stomach.

bromley wrote:I met Raven who is the same age as me (41) and he had asked for statins from a chemist but was told that he was under 50 and slim so no can do.

Try the chemist you get the rebif from, they may be a little more understanding when they know you have a serious condition, and know you personally. Or a large Boots may let it slide.

Not that i know what the hell i am talking about, but i have a feeling that the good effects of prednisone were the anti-inflamatory effects, and thats probably why statins have worked so well for me. Since you also went well on prednisone, I would think they may also work for yourself. The last time my doctor (GP) saw me, he was VERY happy i am off the prednisone. So maybe that might be a bargaining point with your dr, prednisone, or statin, the lesser of two evils is lipitor...
User avatar
CureOrBust
Family Elder
 
Posts: 2871
Joined: Wed Jul 27, 2005 3:00 pm
Location: Sydney, Australia

Postby bromley » Sat Mar 18, 2006 6:39 am

Cure,

The UK MS Society is holding a conference in late April which includes discussions about therapies, including statins. Details on statins as follows:

"Statin therapy for multiple sclerosis: The evidence, the potential and the concern"
There is mounting experimental evidence that statins are effective modulators of the immune system and may therefore be effective in diseases such as multiple sclerosis. Nevertheless, the use of statins for the treatment of MS remains controversial. In this presentation I will describe the rationale for using statins and the case both for and against their clinical use in MS.

Speaker: Prof John Greenwood PhD FRCPath


I'll report back if anything is posted on the Society's website. It's such a shame that we are always in limboland with these therapies (also minocycline, hormone therapies etc etc). The researchers always post good results on mice but these therapies never seem to get to market. I'm sure that statins were being discussed in the late 1990s.

I see you are based in Sydney. Are you planning to attend the Australian MS Society conference at the end of March? I'd welcone any feedback if you do.

http://www.ms06.com.au/

Ian
User avatar
bromley
Family Elder
 
Posts: 1889
Joined: Fri Sep 10, 2004 3:00 pm

Anti-inflammatories

Postby lyndacarol » Sat Mar 18, 2006 6:39 am

As the resident "insulin" proponent, I remind you that steroids as well as statins are anti-inflammatory. I think this is the mechanism that allows them to bring improvement to many MSers.

To reiterate my unscientific suspicions, I think this inflammation promotes excess insulin production, which is the culprit for the initial cell damage--but that's another chapter. It seems to me that the first area which we can affect is this issue of inflammation: Steroids have serious side effects, as bromley and CureOrBust have noted. In addition, diabetes seems to appear often after steroid use.

Statins have their own side effects, but which are easier to watch for and manage.

Natural approach tools include turmeric (curcumin), anti-oxidents, and diet, in general. Good info is found in The Inflammation Cure by William Joel Meggs, M.D., Ph.D.

My suggestion is try to reduce inflammation by any means.
User avatar
lyndacarol
Family Elder
 
Posts: 2088
Joined: Thu Dec 22, 2005 4:00 pm

Postby LifeontheIce » Sat Mar 18, 2006 7:08 am

Hello to both of you.

You know my story. I started Lipitor 80 md a day in Nov, 2002 after reading Zamvil and Yussuf's results with mice. I recovered neurologically almost completely in three months. I took Lipitor till Feb, 2005 and than started the Wheldon protocol. Now, I am off the antibiotics since the beginning of this month. I still take LDN. My plan is to take the antibiotics intermittently every two months for two weeks, the way Sarah Longlands does it.

I was happy with Lipitor, but I noticed sudden improvement in my memory two months later after taking antibiotics for one month in June 2004. Lipitor did not do much about my mental faculties. If it did, it was working very slowly. The difference in my mental abilities after one year course of the ABX was overwhelming.
User avatar
LifeontheIce
Family Elder
 
Posts: 113
Joined: Wed Jul 06, 2005 3:00 pm
Location: Chicago area


Return to Statins

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users